Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 14, NWS Norman, OK

April 17, 1995Garvin County, Murray County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 17, 1995, 7:35 PM CDT for Garvin County, Murray County, Oklahoma. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 17, 1995, 7:35 PM CDT (00:35 UTC)
Expired
Apr 17, 1995, 8:00 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garvin County, OK, Murray County, OK

The radar

The Norman radar (KTLX), 80 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 7:45 PM CDTTornado F0Joy (1.5 Se Wynnewood, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1995-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1995-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 180034
TOROKC
OKC049-099-180100-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
735 PM CDT MON APR 17 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     EASTERN GARVIN AND NORTHERN MURRAY

INCLUDING THE FOLLOWING LOCATIONS
     JOY...PAULS VALLEY AND WYNNEWOOD

AT 733 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO JUST WEST OF
JOY.

THE TORNADO WAS MOVING TO THE EAST-NORTHEAST AT 30 MPH. JOY IS IN THE
PATH OF THIS STORM.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.

LAT...LON 3457  9695 3452  9722 3473  9732 3478  9698
MT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 17, 2:52 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 17, 2:52 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
255 PM CDT MON APR 17 1995

I HAVE KEPT THE FLASH FLOOD WATCH FOR SOUTHWEST AND CENTRAL OKLAHOMA
THROUGH THE EVENING.  STORMS WILL LIKELY RACE NORTHEAST ALONG THE
LOW-LEVEL BAROCLINIC ZONE NOW MOVING SLOWLY TO THE NORTH ACROSS
OKLAHOMA.  THESE STORMS WILL MOVE THROUGH AREAS THAT RECEIVED 1 TO 2
INCH RAINFALLS YESTERDAY AND OVERNIGHT.  ADDITIONALLY, WHEN THE
PACIFIC COLD FRONT MOVES EAST LATER THIS EVENING, ANOTHER ROUND OF
STORMS IS LIKELY FOR THE SAME AREA.  (REFER TO SHORT TERM FORECASTS AND
THE OKLAHOMA THUNDERSTORM OUTLOOK FOR PRESENT SEVERE WEATHER EVENT
DISCUSSIONS).

ALTHOUGH THE MODELS CONTINUE TO BE TOO FAST WITH THE SOUTHERN PLAINS
SYSTEM, OBSERVATIONS AND SATELLITE INFORMATION INDICATE THAT THE UPPER
SYSTEM WILL LIFT INTO EASTERN COLORADO THIS EVENING, BRINGING THE
SURFACE FRONT THROUGH WESTERN OKLAHOMA.  WITH RAPDILY FALLING PRESSURES
IN SOUTHWEST KANSAS, THE EXPECTED INTENSITY OF THE SURFACE LOW JUSTIFIES
INCLUDING GUSTY WINDS THIS EVENING BEHIND THE FRONT.  MY TIMING PLACES
THE FRONT IN THE VICINITY OF I-35 THROUGH THE STATE AROUND MIDNIGHT.
RAPID CLEARING AND DRYING SHOULD SHORTLY FOLLOW ITS PASSAGE.

THE NEXT SYSTEM ON WEDNESDAY NIGHT AND THURSDAY HAS SOME SIMILAR
CHARACTERISTICS TO THE ONE TODAY.  THIS TIMING REFLECTS THE FACT THAT
THE LAST SEVERAL RUNS OF THE AVN HAVE BEEN TO QUICK TO MOVE IT THROUGH.
I WILL PUSH BACK THE CHANCE FOR RAIN FOR EASTERN ZONES UNTIL WEDNESDAY
NIGHT AND THURSDAY.

HBR   51  71  45  71 / 60  0   0   20
OKC   56  74  49  73 / 70  0   0   0
SPS   57  76  51  75 / 70  0   0   20
GAG   48  67  40  67 / 30  0   0   0
PNC   49  69  42  67 / 70  0   0   0
DUA   58  76  52  75 / 70  10  0   0

.OK...FLASH FLOOD WATCH IN OKLAHOMA FOR AREAS SOUTHEAST OF A CHEYENE TO
MEDFORD LINE AND WEST OF A SEMINOLE TO MARIETTA LINE FOR THIS EVENING.
.TX...FLASH FLOOD WATCH ZONES 86, 89, 90.

WR

In the hours before

Local storm report, Apr 17, 2:33 PM CDT, 5 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
230 PM CDT MON APR 17 1995

TIME             COUNTY           EVENT

APPROX. 240 AM   CARTER           LIGHTNING STRIKE AND RESULTING FIRE
                                  DID $7500.00 IN DAMAGE TO MOTEL IN
                                  ARDMORE
PM
Local storm report, Apr 17, 4:16 PM CDT, 3 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
410 PM CDT MON APR 17 1995

...DELAYED REPORTS FROM SUNDAY APRIL 16TH...

TIME/DATE        COUNTY           EVENT

845 PM/16TH      JEFFERSON OK     QUARTER SIZE HAIL 2 MILES E OF
                                  RINGLING

845 PM/16TH      CARTER OK        QUARTER SIZE HAIL 9 MILES W OF WILSON

850 PM/16TH      PAYNE OK         NICKEL SIZE HAIL IN STILLWATER

922 PM/16TH      CARTER OK        3/4 INCH HAIL JUST N OF ARDMORE

935 PM/16TH      MURRAY OK        NICKEL SIZE HAIL AND 50 MPH WINDS 4
                                  MILES W OF DAVIS

940 PM/16TH      CARTER OK        NICKEL SIZE HAIL 4 MILES E OF ARDMORE

945 PM/16TH      CARTER OK        4.5 MILES NORTH OF LONE GROVE: 3 BARNS
                                  AND A WELLHOUSE BLOWN AWAY; HALF OF A
                                  ROOF GONE ON ONE HOUSE; SLIGHT
                                  STRUCTURAL DAMAGE TO 3 OTHER HOUSES.

1029 PM/16TH     JOHNSTON OK      3/4 INCH HAIL 4 MILES E OF TISHIMINGO

  _
SPEG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:13 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens47 min
Apr 17, 7:24 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman36 min
Apr 17, 7:29 PM CDTSevere Thunderstorm WarningOUNMajor, Woods46 min
Apr 17, 8:03 PM CDTSevere Thunderstorm WarningOUNGrady, McClain57 min
Apr 17, 8:05 PM CDTTornado WarningOUNGarvin, Murray, Pontotoc25 min
Apr 17, 8:18 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens42 min
Apr 17, 8:23 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma67 min
Apr 17, 8:29 PM CDTTornado WarningOUNPontotoc31 min
Apr 17, 8:44 PM CDTSevere Thunderstorm WarningOUNJefferson61 min
Apr 17, 9:25 PM CDTTornado WarningOUNHughes35 min
Apr 17, 9:38 PM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall67 min
Apr 17, 9:38 PM CDTSevere Thunderstorm WarningOUNAtoka67 min
Apr 17, 9:47 PM CDTSevere Thunderstorm WarningOUNSeminole28 min
Apr 17, 9:59 PM CDTSevere Thunderstorm WarningOUNHughes31 min
Apr 17, 10:50 PM CDTSevere Thunderstorm WarningOUNChoctaw55 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.